Skip to main content Accessibility help
×
×
Home

Is the function field of a reductive Lie algebra purely transcendental over the field of invariants for the adjoint action?

  • Jean-Louis Colliot-Thélène (a1), Boris Kunyavskiĭ (a2), Vladimir L. Popov (a3) and Zinovy Reichstein (a4)

Abstract

Let k be a field of characteristic zero, let G be a connected reductive algebraic group over k and let 𝔤 be its Lie algebra. Let k(G), respectively, k(𝔤), be the field of k-rational functions on G, respectively, 𝔤. The conjugation action of G on itself induces the adjoint action of G on 𝔤. We investigate the question whether or not the field extensions k(G)/k(G)G and k(𝔤)/k(𝔤)G are purely transcendental. We show that the answer is the same for k(G)/k(G)G and k(𝔤)/k(𝔤)G, and reduce the problem to the case where G is simple. For simple groups we show that the answer is positive if G is split of type An or Cn, and negative for groups of other types, except possibly G2. A key ingredient in the proof of the negative result is a recent formula for the unramified Brauer group of a homogeneous space with connected stabilizers. As a byproduct of our investigation we give an affirmative answer to a question of Grothendieck about the existence of a rational section of the categorical quotient morphism for the conjugating action of G on itself.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Is the function field of a reductive Lie algebra purely transcendental over the field of invariants for the adjoint action?
      Available formats
      ×

      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Is the function field of a reductive Lie algebra purely transcendental over the field of invariants for the adjoint action?
      Available formats
      ×

      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Is the function field of a reductive Lie algebra purely transcendental over the field of invariants for the adjoint action?
      Available formats
      ×

Copyright

References

Hide All
[1]Alev, J., Ooms, A. and Van den Bergh, M., A class of counterexamples to the Gel’fand–Kirillov conjecture, Trans. Amer. Math. Soc. 348 (1996), 17091716.
[2]Artin, E., Geometric algebra (Interscience Publishers Inc., New York, 1957).
[3]Berhuy, G. and Favi, G., Essential dimension: a functorial point of view (after A. Merkurjev), Doc. Math. 8 (2003), 279330.
[4]Białynicki-Birula, A., On homogeneous affine spaces of linear algebraic groups, Amer. J. Math. 85 (1963), 577582.
[5]Borel, A., Linear algebraic groups, second enlarged edition, Graduate Texts in Mathematics, vol. 126 (Springer, Berlin, 1991).
[6]Bourbaki, N., Groupes et algèbres de Lie (Hermann, Paris, 1968), Chapters IV, V, VI.
[7]Colliot-Thélène, J.-L. and È Kunyavskiĭ, B., Groupe de Brauer et groupe de Picard des compactifications lisses d’espaces homogènes, J. Algebraic Geom. 15 (2006), 733752.
[8]Colliot–Thélène, J.-L. and Sansuc, J.-J., La R-équivalence sur les tores, Ann. Sci. École Norm. Sup. (4) 10 (1977), 175229.
[9]Colliot–Thélène, J.-L. and Sansuc, J.-J., Principal homogeneous spaces under flasque tori: applications, J. Algebra 106 (1987), 148205.
[10]Colliot–Thélène, J.-L. and Sansuc, J.-J., La descente sur les variétés rationnelles, II, Duke Math. J. 54 (1987), 375492.
[11]Colliot–Thélène, J.-L. and Sansuc, J.-J., The rationality problem for fields of invariants under linear algebraic groups (with special regards to the Brauer group), in Proceedings of the international colloquium on algebraic groups and homogeneous spaces, Mumbai, 2004, ed. Mehta, V. (Narosa Publishing House, TIFR Mumbai, 2007), 113186.
[12]Cortella, A. and Kunyavskiĭ, B., Rationality problem for generic tori in simple groups, J. Algebra 225 (2000), 771793.
[13]Demazure, M. and Grothendieck, A., Schémas en Groupes I, II, III, Séminaire de Géométrie Algébrique du Bois Marie 1962/64 (SGA 3), Dirigé par M. Demazure et A. Grothendieck, Lecture Notes in Mathematics, vols. 151, 152, 153 (Springer, Berlin, 1970).
[14]Florence, M., On the essential dimension of cyclic p-groups, Invent. math. 171 (2008), 175189.
[15]Fogarty, J., Fixed points schemes, Amer. J. Math. 95 (1973), 3551.
[16]Garibaldi, S. R., Merkurjev, A. and Serre, J.-P., Cohomological invariants in Galois cohomology, University Lecture Series, vol. 28 (American Mathematical Society, Providence, RI, 2003).
[17]Grothendieck, A., Torsion homologique et sections rationnelles, Anneaux de Chow et Applications, Séminaire C. Chevalley (1958), exposé 5.
[18]Grothendieck, A., avec la collaboration de J. Dieudonné, Éléments de géométrie algébrique, IV, Étude locale des schémas et des morphismes de schémas, Publ. Math. Inst. Hautes Études Sci. 20 (1964), 24 (1965), 28 (1966), 32 (1967).
[19]Correspondance Grothendieck–Serre, éd. par P. Colmez et J.-P. Serre, Documents mathématiques, vol. 2 (Soc. Math. France, 2001). Reprinted and translated into English in Grothendieck–Serre Correspondence, Bilingual Edition (P. Colmez, J.-P. Serre, eds) (Amer. Math. Soc., Soc. Math. France, 2004).
[20]Humphreys, J. E., Linear algebraic groups, Graduate Texts in Mathematics, vol. 21 (Springer, New York, 1975).
[21]Humphreys, J. E., Conjugacy classes in semisimple algebraic groups, Mathematical Surveys and Monographs, vol. 43 (American Mathematical Society, Providence, RI, 1995).
[22]Igusa, J.-i., Geometry of absolutely admissible representations, in Number theory, algebraic geometry and commutative algebra (Kinokuniya, Tokyo, 1973), 373452, in honor of Yasuo Akizuki.
[23]Kostant, B., Lie group representations on polynomial rings, Amer. J. Math. 85 (1963), 327404.
[24]Kottwitz, R. E., Rational conjugacy classes in reductive groups, Duke Math. J. 49 (1982), 785806.
[25]Kottwitz, R. E., Transfer factors for Lie algebras, Represent. Theory 3 (1999), 127138.
[26]Lemire, N. and Lorenz, M., On certain lattices associated with generic division algebras, J. Group Theory 3 (2000), 385405.
[27]Lemire, N., Popov, V. L. and Reichstein, Z., Cayley groups, J. Amer. Math. Soc. 19 (2006), 921967.
[28]Lorenz, M., Multiplicative invariant theory, in Invariant theory and algebraic transformation groups, VI, Encyclopaedia of Mathematical Sciences, vol. 135 (Springer, Berlin, 2005).
[29]Luna, D., Slices étales, Mém. Soc. Math. Fr. 33 (1973), 81105.
[30]Matsushima, Y., Espaces homogènes de Stein des groupes de Lie complexes, Nagoya Math. J. 16 (1960), 205218.
[31]Mumford, D., Geometric invariant theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, Neue Folge, Bd. 34 (Springer, Berlin, 1965), third enlarged edition; D. Mumford, J. Fogarty and F. Kirwan, Geometric invariant theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, Neue Folge, Bd. 34 (Springer, Berlin, 1994).
[32]Onishchik, A. L., Complex hulls of compact homogeneous spaces, Dokl. Akad. Nauk SSSR 130 (1960), 726729; Engl. transl. Sov. Math. Dokl. 1 (1960), 88–91.
[33]Popov, V. L., On the stability of the action of an algebraic group on an algebraic variety, Izv. Akad. Nauk SSSR Ser. Mat. 36 (1972), 371385; Engl. transl. Math. USSR Izv. 6 (1972), 367–379.
[34]Popov, V. L., Picard groups of homogeneous spaces of linear algebraic groups and one-dimensional homogeneous vector bundles, Izv. Acad. Nauk SSSR Ser. Mat. 38 (1974), 294322; Engl. transl. Math. USSR Izv. 8 (1974), 301–327.
[35]Popov, V. L., Groups, generators, syzygies, and orbits in invariant theory, Translations of Mathematical Monographs, vol. 100 (American Mathematical Society, Providence, RI, 1992).
[36]Popov, V. L., Sections in invariant theory, in The Sophus Lie memorial conference, Oslo, 1992 (Scand. University Press, Oslo, 1994), 315361.
[37]Popov, V. L., Cross-sections, quotients, and representation rings of semisimple algebraic groups, available at arXiv:0908.0826 and http://www.math.uni-bielefeld.de/LAG/man/351.pdf.
[38]Popov, V. L. and Vinberg, E. B., Invariant theory, in Algebraic geometry IV, Encyclopaedia of Mathematical Sciences, vol. 55 (Springer, Berlin, 1994), 123284.
[39]Premet, A., Modular Lie algebras and the Gelfand–Kirillov conjecture, Invent. math. 181 (2010), 395420.
[40]Réédition de SGA3, available at http://people.math.jussieu.fr/∼polo/SGA3/.
[41]Reichstein, Z., On the notion of essential dimension for algebraic groups, Transform. Groups 5 (2000), 265304.
[42]Richardson, R. W. Jr, Principal orbit types for algebraic transformation spaces in characteristic zero, Invent. math. 16 (1972), 614.
[43]Rosenlicht, M., Some basic theorems on algebraic groups, Amer. J. Math. 78 (1956), 401443.
[44]Rosenlicht, M., A remark on quotient spaces, An. Acad. Brasil. Ciênc. 35 (1963), 487489.
[45]Sansuc, J.-J., Groupe de Brauer et arithmétique des groupes algébriques linéaires sur un corps de nombres, J. reine angew. Math. 327 (1981), 1280.
[46]Serre, J.-P., Espaces fibrés algébriques, in Anneaux de Chow et applications, Séminaire C. Chevalley, 1958, exposé 1. Reprinted in J.-P. Serre, Exposés de séminaires 1950–1999, deuxième édition, augmentée, Documents mathématiques, vol. 1 (Soc. Math. France, 2008), 107–140.
[47]Serre, J.-P., Cohomologie Galoisienne, Lecture Notes in Mathematics, vol. 5, 5ième édition (Springer, Berlin, 1994).
[48]Spanier, E. H., Algebraic topology (Springer, New York, 1981).
[49]Springer, T. A., Aktionen reduktiver Gruppen auf Varietäten, in Algebraische Transformationsgruppen und Invariantentheorie, DMV Seminar, Bd. 13, Kraft, Herausgeb. H., Slodowy, P. and Springer, T. A. (Birkhäuser, Basel, 1989), 339.
[50]Springer, T. A., Linear algebraic groups, Progress in Mathematics, vol. 9, second edition (Birkhäuser, Boston, 1998).
[51]Steinberg, R., Regular elements of semi-simple groups, Publ. Math. Inst. Hautes Études Sci. 25 (1965), 4980.
[52]Sumihiro, H., Equivariant completion, I, J. Math. Kyoto Univ. 14 (1974), 128.
[53]Thomason, R. W., Comparison of equivariant algebraic and topological K-theory, Duke Math. J. 55 (1986), 795825.
[54]Voskresenskiĭ, V. E., Algebraicheskie tory (in Russian) [Algebraic tori] (Izdat. ‘Nauka’, Moscow, 1977).
[55]Voskresenskiĭ, V. E., Maximal tori without affect in semisimple algebraic groups, Mat. Zametki 44 (1988), 309318; English transl. Math. Notes 44 (1988), 651–655.
[56]Voskresenskiĭ, V. E., Algebraic groups and their birational invariants (American Mathematical Society, Providence, RI, 1998).
[57]Weil, A., Sur la formule de Siegel dans la théorie des groupes classiques, Acta Math. 113 (1965), 187.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Compositio Mathematica
  • ISSN: 0010-437X
  • EISSN: 1570-5846
  • URL: /core/journals/compositio-mathematica
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Keywords

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed